iCliniq logo

Ask a Doctor Online Now

HomeAnswersOrthopedician and TraumatologyosteoporosisFor osteoporosis, is calcium supplement sufficient?

Is calcium supplement enough for osteoporosis at 31?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Sneha Kannan

Published At February 16, 2016
Reviewed AtMay 27, 2024

Patient's Query

Hi doctor,

I am a 31-year-old female diagnosed with osteoporosis. Is Teriparatide treatment recommended? Or vitamin D supplements and Calcium tablets sufficient?

Hi,

Welcome to icliniq.com.

Teriparatide is an extreme treatment for osteoporosis and is always based on your DEXA scan (dual energy x-ray absorptiometry) report. Have you got your DEXA scan done? How have you been diagnosed with osteoporosis? Please specify. If DEXA scan has not been done, then just take Calcium and vitamin D supplement, it will suffice. If done then revert back to me with the blood reports and scan report so that I can advise accurately.

Thank you.

Patient's Query

Hi doctor,

Thank you for your response. Yes, I had a DEXA scan yesterday and the assessment reads as follows. There is an evidence of osteoporosis in lumbar vertebral body, in trochanter and total mean of both femurs. There is an evidence of severe osteoporosis in neck of both femurs. I have attached my DEXA scan results for your reference.

Hi,

Welcome back to icliniq.com.

Your DEXA report (attachment removed to protect patient identity) indicates osteoporosis, but DEXA scan is only indicated for women above 60 years of age.Teriparatide should not be given in child bearing age group as it has some potential side effects. Also, it can only be given once for a particular duration in lifetime and cannot be repeated. What you should do now is, take Calcium supplements and vitamin D injections. So other blood investigations like renal function test, liver function test and thyroid profile. Take opinion from an endocrinologist and find out the root cause of osteoporosis and treat that, rather than takingTeriparatide which is dangerous in child bearing age. An endocrinologist will suggest you some other blood tests to check the hormonal levels in your blood. You should do an x-ray of pelvis both hips AP view and revert back after two months.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sharoff Lokesh Mohan
Dr. Sharoff Lokesh Mohan

Orthopedician and Traumatology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Orthopedician and Traumatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy